[an error occurred while processing this directive] [an error occurred while processing this directive] [an error occurred while processing this directive]Ischemia/Reperfusion | Leukemia Blog - AML Alternative[an error occurred while processing this directive]
Jaymun's Journey Jaymun's Journey Jaymun - Spiritual Connotation: Triumphant Psalm 44:3
Jaymun Foundation
Jaymun's Story Family Photos Jaymun's Blog Medical Information Jaymun's Guestbook Videos of Jaymun Coming soon: Jaymun's Anti-Cancer Recepies

ICU Details


10/02/2009
Journal, Blood - 10/02/2009
/

6:30 AM


The high ventilator pressure is causing Jaymun to have air bubbles in the skin around his neck. His fever broke yesterday for a while and then returned a bit, but since he's been on broad spectrum antibiotics for almost 48 hours now, they have him on a temperature blanket that automatically manages his temperature. Overnight they tried reducing the ventilator settings (gradually down to 70% oxygen and 45/11 pip/peep) and in the last 12 hours weaned his epinepherine/norepinepherine. His coagulation has been improving - enough to put in an ICP monitor. ICP (intracranial pressure) was in the teens last night. Renal perfusion was in the 70's. This is all good ....if his ICP stays below 20 and his oxygen requirements keep reducing that means his body is healing. Prolonged mechanical ventilation at high pressures can burst alveoli. We want his lungs and brain to heal so we can aggressively wean the dexamethasone which irritates his bowels and progressively inhibits his immune system.

But an hour or two ago, his renal perfusion started falling, they started a slight amount of epinepherine again, moved his oxygen back up to 80. 10 minutes ago his ICP spiked to 45 held for a minute, then dropped to 28 and his nose started to bleed, and when they suctioned it he moved a little (low sedation?). His tummy is very large, and there are no bowel sounds, he is constipated and although yesterday they allowed starting some supplemental feeds along with lactulose to soften things up, because of the high ventilation settings his stomach fills with air and so we need to keep his stomach vented most of the time. So whatever we put in his stomach eventually got suctioned out.

The really bad news is his ICP spiking which is now 55 again.

12:45 PM
They added nitric oxide to his ventilation to dilate the vessels going from the heart to the lung. That way they can decrease pulmonary hypertension, lower his Central Venous Pressure, reduce ventilator presure (made it to 45/10 so far), and diminish the side-effects from that pressure (he has a small pneumothorax, and subcutaneous emphysema/crepitus, and inflation of his stomach requiring a constant stomach vent)

He has metabolic alkalosis which is slowly correcting itself.

His saline level was bolused to 159 and now maintained there with a drip (to pull water off the brain). That is because his ICP (intracranial pressure) is trending up and down from the teens to the 30's, with a slow rise (bad). They are talking about a ventricular device to drain CSF but since his ICP is currently below 20 (where it should be) we are waiting to see.
Heart Rate: 121
Cystolic BP: 119
Ventilation (CO2): 35 (sick lungs means blood gases are probably higher)
Oxygen Saturation: 91 (ventilator 70% Oxygen pip/peep 45/10)
Temperature: (on cooling mat to regulate)

His face and tummy are swelling (edema). He has gas and solid stool in his intestines which the paralytic drugs are not helping to move. A magic bullet (suppository) did nothing to help. His coagulation is still not normal (getting fresh frozen plasma) to improve that.

5:30 PM
His ICP (intracranial pressure) has been at 12 for the last 5 minutes. That is good, but in the past two hours I've seen it as high at 50+. I think the risk is for what they term ischemia/reperfusion injury (where organs are starved for blood and then resupplied). His gut is not happy, very irritated. In fact, since I now know that dexamethasone irritates the gut (has been studied to be a potential catalyst triggering sepsis by augmenting intestinal bacteria in a weakened immune system) and also epinipherine (the ICU drug they used to trigger vasoconstriction to counteract "warm shock") can damage the intestines by ischemia/reperfusion, I dug into my resource list and produced the following literature to the team here. They are going to evaluate (we already have the ok for Green Tea ...it finally is in their med schedule Q4)
It helps I just happen to have a good supply at hand, from a quality US manufacturer.
Green Tea:
http://www.ncbi.nlm.nih.gov/pubmed/18752302
Green tea polyphenol (-)-epigallocatechin gallate reduces neuronal cell damage and up-regulation of MMP-9 activity in hippocampal CA1 and CA2 areas following transient global cerebral ischemia
http://www.ncbi.nlm.nih.gov/pubmed/15334607
Protective effect of green tea polyphenol EGCG against neuronal damage and brain edema after unilateral cerebral ischemia in gerbils
http://www.ncbi.nlm.nih.gov/pubmed/10863027
Protective effects of the green tea polyphenol (-)-epigallocatechin gallate against hippocampal neuronal damage after transient global ischemia in gerbils
http://www.jaymun.com/research/Green-Tea.shtml
Many other study links for Green Tea organized by topic
Astragalus:
http://www.ncbi.nlm.nih.gov/pubmed/16124050
Protective effect of Astragalus membranaceus on intestinal mucosa reperfusion injury after hemorrhagic shock in rats.
http://www.ncbi.nlm.nih.gov/pubmed/15182947
Astragaloside IV protects against ischemic brain injury in a murine model of transient focal ischemia.
http://www.ncbi.nlm.nih.gov/pubmed/17196887
Effects of Astragalus membranaceus and its main components on the acute phase endothelial dysfunction induced by homocysteine
http://www.jaymun.com/research/Astragalus.shtml
Many other studies on Astragalus organized by topic
Rose Hips:
http://www.ncbi.nlm.nih.gov/pubmed/17884346
Interleukin-1 genotype-selective inhibition of inflammatory mediators by a botanical: a nutrigenetics proof of concept.

Jaymun continues to be very sick. He has improved only a slight bit on the ventilator, and since he is sedated anyway, if he didn't have brain swelling we could lower the ventilator just to the point where abnormally high CO2 levels would have been sedative. But that would cause his brain to swell, and there is no room in his head for that. Merely suctioning his lungs causes his ICP to pop up into the 50's. He is already at the highest level of sodium possible (159). There is very little room here for emergencies. They might try an occilator instead of a ventilator at some point.

And meanwhile dexamethasone is getting rid of his T-cells, dealing a huge setback to his immune system.
[an error occurred while processing this directive]


Share:
  • Print this article!
  • Digg
  • del.icio.us
  • Facebook
  • Google Bookmarks
  • E-mail this story to a friend!
  • HealthRanker
  • MSN Reporter
  • StumbleUpon
  • Technorati
  • Yahoo! Buzz